Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 121, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 20, 2000, 10:42 PM CDT for Loving County, Ward County, Winkler County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 20, 2000, 10:42 PM CDT (03:42 UTC)
- Expired
- Jun 20, 2000, 11:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Loving County, TX, Ward County, TX, Winkler County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 943 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1848 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 210343 SVRMAF TXC301-389-475-495-210445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1042 PM CDT TUE JUN 20 2000 THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LOVING COUNTY IN TEXAS NORTHEASTERN REEVES COUNTY IN TEXAS WESTERN WARD COUNTY IN TEXAS SOUTHWESTERN WINKLER COUNTY IN TEXAS * UNTIL 1145 PM CDT * AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED SEVERE THUNDERSTORMS JUST WEST OF MENTONE...AND 5 MILES WEST OF PECOS...MOVING EAST AT 15 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... TOYAH LAKE...THE INTERSECTION OF U.S. HWY 285 AND SH 302...SLASH RANCH...MENTONE AND PECOS. HAILSTONES AS LARGE AS QUARTERS HAVE BEEN REPORTED WITH THIS SEVERE THUNDERSTORM. WINDS IN EXCESS OF 60 MPH...GOLFBALL HAIL...TORRENTIAL RAIN...AND DEADLY LIGHTNING...CAN BE EXPECTED WITH THESE SEVERE THUNDERSTORMS. LAT...LON 3188 10383 3131 10371 3130 10312 3188 10330
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:50 PM CDT, 6 hours 52 minutes earlier.
Area forecast discussion, Jun 20, 3:50 PM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 350 PM CDT TUE JUN 20 2000 UPDATE...HAVE OPTED TO GO WITH FLASH FLOOD WATCH SW TX MTNS...GDP MTNS...AND EDDY COUNTY PLAINS. CAN'T IGNORE WATCH WITH 1.) DEEP CONVECTION ACROSS THE RIO GRANDE DRIFTING N 2.) CONTINUED DEVELOPMENT IN NRN MEXICO MOVING E WITH 25H JET 3.) DEEP MSTR PER 55-60 DWPNTS AND 1" OR > PW'S 4.) AND NEAR SATURATED GROUNDS ACROSS PARTS OF THE MTNS FROM PAST 3 DAYS RAINS. VISIBLE IMAGERY INDICATES SHRA/TSRA DEVELOPING W OF KELP WITHIN AREA OF STEEPER MID LEVEL LR'S IN PROXIMITY TO LEFT EXIT RGN OF 25H JET. AS 25H JET AND STEEP MID LEVEL LR'S TRANSLATE E TONIGHT HAVE TO AGN DEAL WITH THE POSSIBILITY OF YET ANOTHER MCS COMING OUT OF MTNS TONIGHT. ATTM TEND TO FAVOR THE GDP MTNS/SE NM AREA AS 25H JET MOVES NE INTO SRN NM OVERNIGHT. STEERING FLOW WILL BE W BRINGING AT LEAST A CHC CATEGORY POP TO FAR W-NW CWFA. AS FOR THE BIG BEND...WILL LIKELY OPT TO GO WITH CHC CAT AS WELL AS NRN MEXICO STILL IS THE SOURCE RGN OF HIEST THETA-E AIR AND MOST UNSTABLE AIR FOUND PER RUC/S 8H MINUS 8 LI'S. 1" INCH RAINS OVER A GOOD PORTION OF CWFA INCLUDING SW TX MTNS LAST NIGHT LEAD TO SOME RISES ALONG RIO GRANDE...WHILE GDP MTNS HAS RECEIVED AS MUCH 3 INCHES IN THE LAST 3 NIGHTS. THEREFORE HAVE TO CONSIDER ISSUANCE OF FLASH FLOOD WATCH FOR THE MTNS. ATTM RELUCTANT TO ISSUE WITH ABSENCE OF TSTMS...BUT IF MCS/S DO DEVELOP AGN (WHICH WOULD BE 3RD NIGHT IN ROW) FLOODING PROBLEMS WILL QUICKLY ARISE. NEXT CONCERN IS FRONT PUSHING INTO OK PANHANDLE. NOT MUCH DOUBT THAT TSTMS WILL FIRE ALONG FRONT THIS EVENING ACROSS SRN PLAINS SO HAVE TO THINK THAT FRONT WILL BE FARTHER S THAN WHAT ETA IS SHOWING. WITH 85H-7H THETA-E RIDGE AXIS ORIENTED ALONG FRONT TMW AND PARALLEL STEERING FLOW HAVE TO BE CONCERNED FOR HVY RN POTENTIAL IN NRN CWFA ON WEDNESDAY. ATTM WILL EASE INTO THIS SCENARIO WITH CHC POPS AND LET LATER SHIFTS DEAL HVY RN POTENTIAL WHEN FRONTAL POSITION CAN BE BETTER DETERMINED. BY THURSDAY FRONT EXPECTED TO LIFT BACK N AND WILL OPT TO GO SLIGHT CHC POPS DUE TO LACK OF BOUNDARY? MSTR TO REMAIN IN PLACE AND WITH WEAK SURFACE TROF IN ERN NM WILL LEAVE SLIGHT CHC POPS IN EXTENDED. COORD WITH ELP/LBB/ABQ. MAF 70/90/66/90 3333 LSA 66/88/65/89 3333 E41 70/90/66/90 3333 MRF 62/87/61/89 4222 CNM 67/92/66/91 4333 .MAF... TX...FLASH FLOOD1 WATCH OVERNIGHT FOR BREWSTER...JEFF DAVIS... PRESIDIO...AND CULBERSON COUNTIES...TXZ057-074-079>081-258. NM...FLASH FLOOD WATCH OVERNIGHT FOR EDDY COUNTY MOUNTAINS AND PLAINS...NMZ027-028. GPM
In the hours before
Local storm report, Jun 20, 7:19 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
719 PM CDT TUE JUN 20 2000
SCATTERED STRONG TO SEVERE THUNDERSTORMS DEVELOPED ACROSS
PORTIONS OF SOUTHEAST NEW MEXICO AND WEST TEXAS BEGINNING
MONDAY AFTERNOON (JUNE 19)...AND THEN CONTINUED INTO THE
EARLY TUESDAY MORNING. HARDEST HIT WAS EDDY COUNTY,
WHERE WIDESPREAD FLOODING WAS REPORTED NORTHWEST OF
ARTESIA AND FROM CARLSBAD TO MALAGA. THUNDERSTORM WIND
DAMAGE WAS ALSO REPORTED NEAR LOVING, NEW MEXICO ON
DONALDSON ROAD.
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 15 WNW ARTESIA NM 65-70 MPH TSTM GUST
06/19/00 EDDY REPORTED BY HAM RADIO
OPERATOR.
0330 PM ARTESIA NM .75 INCH HAIL
06/19/00 EDDY
0540 PM 15 WNW ARTESIA NM FLOOD
06/19/00 EDDY PEARSON ROAD (COUNTY
ROAD 129), JOY ROAD
(COUNTY ROAD 95), FUNK
ROAD (COUNTY ROAD 121),
AND FIREHOUSE ROAD
(COUNTY ROAD 124) WERE
UNDERWATER. AREAS
ALONG NORTH AND SOUTH
COTTONWOOD CREEKS IN
THE NORTHWEST PORTIONS
OF EDDY COUNTY WERE
FLOODED. REPORTED BY
STORM SPOTTER.
FLOODING STILL ONGOING.
0605 PM 12 NW ARTESIA NM FLOOD
06/19/00 EDDY FIVE FEET OF WATER
REPORTED ON JOY ROAD.
REPORTED BY STORM
SPOTTER.
0655 PM 2 S LOVING NM 65 MPH TSTM GUST
06/19/00 EDDY MOBILE HOME BLOWN OVER.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0655 PM 2 S LOVING NM 65 MPH TSTM GUST
06/19/00 EDDY STORAGE BUILDING BLOWN
OVER. (10 FEET BY 12
FEET IN SIZE). REPORTED
BY PUBLIC.
0815 PM LOVING NM FLOOD
06/19/00 EDDY STATE HIGHWAY 31 AT
MILE MARKER 2
UNDERWATER. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
0829 PM 13 ENE LOVING NM FLOOD
06/19/00 EDDY HIGHWAY 128 FLOODED AT
NASH DRAW. REPORTED BY
LAW ENFORCEMENT
OFFICIAL. FLOODING
PERSISTED OVERNIGHT.
0850 PM 5 N ARTESIA NM FLOOD
06/19/00 EDDY HIGHWAY 438 AND COUNTY
ROADS 421, 121,AND 138
UNDER 2-3 FEET OF
WATER. REPORTED BY
STORM SPOTTER.
1155 PM HOBBS NM .75 INCH HAIL
06/19/00 LEA REPORTED BY HAM RADIO
OPERATOR.
0400 AM 14 SE CARLSBAD NM FLOOD
06/20/00 EDDY FLOODING REPORTED ON
UNITED STATES HIGHWAY
285 BETWEEN MALAGA AND
LOVING. REPORTED BY
PUBLIC.
0400 AM CARLSBAD NM FLOOD
06/20/00 EDDY 6 1-3 FEET OF STANDING
WATER IN CARLSBAD.
REPORTED BY PUBLIC.The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:28 PM CDT | Flash Flood Warning | MAF | Jeff Davis, Reeves | 3 hr |
| Jun 20, 10:42 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 63 min |
| Jun 20, 11:39 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 66 min |
| Jun 20, 11:55 PM CDT | Flash Flood Warning | MAF | Presidio | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.